Kansas, 2023

Flood and Hail in Kansas, July 22, 2023

July 22, 2023 · NWS GLD · 30 events in 7 counties and zones

In the afternoon of the 22nd, multiple supercells formed across eastern Colorado, southwestern Nebraska, and northwestern Kansas. These storms produced a wind gust over 70 mph and larger than 2 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the 22nd, multiple supercells formed across eastern Colorado, southwestern Nebraska, and northwestern Kansas. These storms produced a wind gust over 70 mph and larger than 2 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 1:52 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 22, 1:52 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
152 PM MDT Sat Jul 22 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 130 PM MDT Sat Jul 22 2023

Attempts at convective initiation in southwest Nebraska so far
have been a struggle. The environment is uncapped with MLCAPE up
to 2500 j/kg and effective shear values around 40 kts. However,
forcing is weak. Models seem to be keying on a surface convergence
boundary which is difficult to identify with winds generally
light and variable across the area. Nonetheless, if the boundary
can become better defined as it moves south this afternoon,
isolated to perhaps widely scattered thunderstorms will develop.
The environment is supportive of severe storms capable of
producing large hail and damaging winds, it is only a question of
initiation and coverage. Storms will be moving quickly south and
exit the area by around 03/04z. The rest of the night will see
clear skies and lows in the 60s.

For Monday and Tuesday, the upper ridge over the Four Corners will
amplify and move to the southern Rockies. This will result in hot
conditions across the area. Highs both days will be in the upper
90s to lower 100s with heat indices up to 105. Would like to see
more widespread apparent temperatures of 105 before considering a
Heat Advisory and models may be a little warm given the recent
rainfall. There is a low chance of an overnight shower or
thunderstorm in eastern areas Sunday night if storms in the
Nebraska panhandle rotating around the ridge can survive that
long. At this time will just have silent pops. Otherwise,
expecting dry conditions across the area.

.LONG TERM...(Wednesday through Saturday)
Issued at 151 PM MDT Sat Jul 22 2023

For the long term period, near to above average temperatures are
forecasted along with low chances for storms.

The pattern is largely dominated by an upper high that is forecasted
to be near the West-Central CONUS. With this over the Tri-State
area, temperatures should remain in the 90's if not 100's for the
period. An upper low is forecasted to move across the Northern CONUS
and deamplify the ridging over the center of the country. With this
laminar to northwest flow may develop and all for shortwaves to come
through and give chances for a few storms during the afternoon and
evening hours.

For the period, the main uncertainty looks to be the surface
dewpoints. The dewpoints have helped in keeping temperatures from
reaching their full heating potential the past week or so. This
time, we will have more of the upper ridge and high over the area so
it will be interesting to see if the area could rewarm to hit the
100's or not. If so, with dewpoints that high, heat indices could
easily exceed the mid 100's and heat advisories may be needed. All
of this is also dependent on how far south the upper lows come, but
current probabilities for more southerly track are very low.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 535 AM MDT Sat Jul 22 2023

VFR conditions forecast for the TAFs. Light winds are expected for
the period. Isolated to scattered thunderstorms may occur around
21z south of KMCK. Am thinking these storms will be outside the
vicinity radius for the site. The storms will move south through
the afternoon and evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...KAK
AVIATION...JTL
Hazardous weather outlook, Jul 22, 10:36 AM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1036 AM MDT Sat Jul 22 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1036 AM MDT Sat Jul 22 2023 /1136 AM CDT Sat Jul 22 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

There is a Slight Risk of severe thunderstorms from around 3 PM MDT
(4 PM CDT) through 9 PM MDT (10 PM CDT) for locations generally east
of a line from McCook, Nebraska, to Tribune, Kansas, with a Marginal
Risk further west. The primary hazards will be large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

The Tri-State Area has heat indices reaching into the triple digits
generally along and east of Kansas Highway 25 Monday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 22, 12:04 PM CST, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1204 PM MDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     Hail             7 N Marienthal          38.59N 101.21W
07/20/2023  E1.75 inch       Wichita            KS   Public

            Delayed report. Caller reported hail to at
            least Golf Ball in size.

&&

KAK
Special weather statement, Jul 22, 2:12 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
312 PM CDT Sat Jul 22 2023

KSZ004-222045-
Norton KS-
312 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northern Norton
County through 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hendley, or 13 miles north of Norton, moving south at
30 mph. An additional storm is located over Beaver City and moving
south towards Norton County.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Norton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3982 10005 4000 10006 4000 9962 3981 9963
TIME...MOT...LOC 2011Z 346DEG 28KT 4003 9994

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

26 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Norton

When
July 22, 2:35 PM CST to 2:45 PM CST
Where
Norton County, 6.24 mi N of Norton Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
39.940, -99.890

Report of golf ball hail. Lasted for 10-15 minutes.

Hail, Norton

When
July 22, 2:38 PM CST
Where
Norton County, 6.22 mi N of Norton Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.940, -99.900

Spotter reported hail up to half dollar had fallen with dimes falling at the moment. Hail was beginning to cover the ground.

Hail, Norton

When
July 22, 3:00 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.840, -99.890

Report with picture of hail around an inch in size.

Hail, Norton

When
July 22, 3:03 PM CST
Where
Norton County, 0.53 mi W of Norton
Measured
1 in hail
Reported by
Public
Coordinates
39.830, -99.890

Video showing dime to quarter size hail falling in Norton.

Hail, Norton

When
July 22, 3:03 PM CST
Where
Norton County, 0.87 mi SW of Norton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.820, -99.890

MPing report of 1.75 inch hail.

Hail, Norton

When
July 22, 3:05 PM CST
Where
Norton County, 0.69 mi S of Norton Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.840, -99.900

Spotter report of 1.25 inch hail.

Hail, Norton

When
July 22, 3:15 PM CST
Where
Norton County, 5.75 mi SSE of Norton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.750, -99.850

Spotter report of 1 to 1.25 inch hail.

Hail, Norton

When
July 22, 3:16 PM CST
Where
Norton County, 6.93 mi S of Norton
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
39.730, -99.890

Storm chaser reported hail between ping pong ball and tennis ball sizes.

Hail, Norton

When
July 22, 3:37 PM CST
Where
Norton County, 2.24 mi WNW of Edmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.630, -99.860

Numerous quarter-sized hail stones.

Hail, Wallace

When
July 22, 2:59 PM MST
Where
Wallace County, 0.54 mi E of Weskan
Measured
1 in hail
Reported by
Public
Coordinates
38.870, -101.960

Report of 1 inch hail via social media.

Hail, Wallace

When
July 22, 3:20 PM MST
Where
Wallace County, 6.93 mi S of Weskan
Measured
1 in hail
Reported by
Public
Coordinates
38.770, -101.960

Public report of at least 1 inch diameter hail.

Hail, Wallace

When
July 22, 3:40 PM MST
Where
Wallace County, 11.22 mi S of Weskan
Measured
1 in hail
Reported by
Public
Coordinates
38.708, -101.965

Facebook report of moderate to significant hail damage to crops. Actual hail was not seen, only the damage was seen.

Hail, Wallace

When
July 22, 4:18 PM MST
Where
Wallace County, 3.5 mi S of Sunland
Measured
1 in hail
Reported by
Public
Coordinates
38.830, -101.860

Public report of 1 inch hail.

Hail, Decatur

When
July 22, 5:18 PM CST
Where
Decatur County, 0.87 mi NW of Norcatur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -100.190

Spotter report of 1 inch hail.

Hail, Decatur

When
July 22, 5:19 PM CST
Where
Decatur County, 1.27 mi WNW of Norcatur
Measured
1.75 in hail
Reported by
Public
Coordinates
39.840, -100.200

Report via social media of 1.75 inch hail.

Hail, Decatur

When
July 22, 5:21 PM CST
Where
Decatur County, 0.53 mi W of Norcatur
Measured
1.75 in hail
Reported by
Public
Coordinates
39.830, -100.190

Report via social media of 1.75 inch hail.

Hail, Norton

When
July 22, 5:34 PM CST
Where
Norton County, Clayton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.730, -100.180

Spotter report of 1.75 inch hail.

Thunderstorm Wind, Sheridan

When
July 22, 6:13 PM CST to 6:19 PM CST
Where
Sheridan County, 4.93 mi SSW of Lucerne
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.440, -100.250

Personal weather station kkshoxie18.

Hail, Greeley

When
July 22, 5:17 PM MST
Where
Greeley County, 11.93 mi NW of Horace
Measured
0.88 in hail
Reported by
Public
Coordinates
38.580, -101.960

Report of up to nickel sized hail with some crop damage.

Hail, Rawlins

When
July 22, 6:20 PM CST
Where
Rawlins County, 2.96 mi NNW of Atwood Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -101.050

Spotter report of 1 inch hail.

Hail, Rawlins

When
July 22, 6:20 PM CST
Where
Rawlins County, 0.66 mi NE of Atwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.808, -101.043

Picture and videos of golf ball sized hail.

Hail, Rawlins

When
July 22, 6:25 PM CST
Where
Rawlins County, 0.87 mi NE of Atwood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.810, -101.040

Spotter report of quarter and ping pong ball sized hail.

Hail, Rawlins

When
July 22, 6:34 PM CST
Where
Rawlins County, 0.87 mi SW of Atwood Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
39.820, -101.040

Public report of 1.5 inch hail.

Hail, Rawlins

When
July 22, 6:35 PM CST
Where
Rawlins County, 0.69 mi N of Atwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -101.050

Spotter report of 1 inch hail.

Hail, Rawlins

When
July 22, 6:35 PM CST
Where
Rawlins County, 0.87 mi NE of Atwood
Measured
1.5 in hail
Reported by
Public
Coordinates
39.810, -101.040

Public report of 1.5 inch hail.

Thunderstorm Wind, Norton

When
July 22, 6:47 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.840, -99.890

Public estimated wind report.

Hail, Norton

When
July 22, 6:55 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.840, -99.890

Lots of small hail with some quarters mixed in.

Flood, Norton

When
July 22, 8:30 PM CST to 10:00 PM CST
Where
Norton County, 2.62 mi SW of Norton to 2.61 mi SW of Norton
Cause
Heavy Rain
Reported by
Public
Coordinates
39.806, -99.918

Report via MPing.

Hail, Gove

When
July 22, 8:40 PM CST
Where
Gove County, 9.69 mi S of Campus
Measured
1.5 in hail
Reported by
Public
Coordinates
38.980, -100.740

Report of high winds and 1-1.5 inch hail. Wasn’t sure on wind speeds but did note that there was damage to corn fields.

Thunderstorm Wind, Norton

When
July 22, 8:50 PM CST
Where
Norton County, 3.8 mi ENE of Oronoque
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.810, -99.970

Mesonet station NRRK1 Norton 4SW. Wind gust of 54 mph measured at 2 meter height, 64 mph at 10 meter height.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117156, 1117149, 1117150, 1117151, 1117152, 1117153, 1117155, 1117154, 1117157, 1117160, 1117161, 1117164, 1117165, 1117169, 1117170, 1117171, 1117175, 1117188, 1117167, 1117177, 1118500, 1117180, 1117181, 1117182, 1117183, 1117193, 1117186, 1118498, 1117187, 1117197.